Maryland, 2003

Flash Flooding and Flooding in Maryland, September 23 to 24, 2003

September 23 to 24, 2003 · NWS LWX · 15 events in 9 counties and zones

During the morning of the 23rd heavy rain fell on top of already saturated ground from Hurricane Isabel which struck a few days before. This lead to widespread flooding of roads, waterways, and other low lying areas.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

During the morning of the 23rd heavy rain fell on top of already saturated ground from Hurricane Isabel which struck a few days before. This lead to widespread flooding of roads, waterways, and other low lying areas. In Washington County, rainfall totals included 2.65 inches in Knoxville and 2.19 inches in Sharpsburg. In Frederick County, nearly 60 roads were closed by flooding and 37 people had to be rescued from their water-stranded cars. Carroll Creek overflowed into homes along Thomas Avenue and into Baker Park in Frederick. The Moncacy River which rose over 4 feet above flood stage in Frederick flooded Buckeystown Community Park. Bennett's Creek flooded cars on Route 355 up to their windshields and two men were rescued from the roofs of their vehicles. One man was rescued from his car after being caught in floodwaters on Gas House Pike. Another person was rescued from the roof of his car on South Ren Road. Water rescues were also reported on Big Woods Road, Crum Road, Coppermine Road, Biggs Ford Road, and Cap Stine Road. Lake Linganore Dam Spillway overflowed onto Boyers Mill Road. Countless other roads along creeks and streams were also flooded. Mudslides were reported on routes 464, 75, 85, 28, and 355. A 120-foot long and 40-foot deep sinkhole formed along Route 70 near the intersection of Reich's Ford Road, shutting down the interstate for hours. A second 15-foot deep sinkhole opened up near the Frederick fairgrounds. Rainfall totals included an incredible 5.12 inches in Frederick and 2.30 inches in Thurmont. In Carroll County, 2.86 inches of rain was reported in Westminster. Numerous streets and basements were flooded across the county. Sams Creek overflowed its banks onto Sams Creek Road. In Baltimore County, 2.52 inches of rain fell in the city of Baltimore. The entrance ramps to Interstate 83 and the Jones Falls Expressway were closed temporarily due to high water. In Harford County, 2.69 inches of rain fell in Street and 2.62 inches fell in Fallston. Broad Creek at Old Pylesville Road reached bankful. A thunderstorm that moved through Forest Hills produced wind gusts that damaged a deck and downed numerous trees on Walters Mill Road. In Howard County, rainfall totals included 2.50 inches in Hipsley Mill, 2.30 inches in Cooksville, and 2.21 inches in North Laurel. Hammond Branch in North Laurel overflowed onto Stephens Road. In Montgomery County, rainfall totals included 4.46 inches near Poolesville, 3.08 inches in Damascus, 3.01 inches in Forest Glen, 2.87 inches in Germantown, 2.40 inches in Gaithersburg, and 2.28 inches in Chevy Chase. Several road closures and water rescues were reported in and around Poolesville and Dickerson. Roads were also flooded in Bethesda and Chevy Chase. Seneca Creek rose nearly 3 feet above flood stage in Dawsonville. In Anne Arundel County, 2.38 inches of rain was recorded at Baltimore-Washington International Airport and 2.10 inches was reported in Annapolis. Dozens of roads in the northern and western portion of the county were closed by flooding including Dorsey Road, Baldwin Avenue, Furnace Branch Road, Hammonds Ferry Road, Lee Drive, and Race Road. Numerous roads were flooded in spots including Route 2, Baltimore/Washington Parkway, Patuxent River Road, Whiskey Bottom Road, and Defense Highway. Two motorists had to be rescued from their cars after being stuck in floodwaters. In Prince George's County, rainfall totals included 2.78 inches in Laurel, 2.54 inches in Greenbelt, 2.26 inches in Oxon Hill, and 2.13 inches in Bowie. Route 1 was closed by flooding at the intersection of Ammendale Road. Flooding also closed Route 50 at Kenilworth Avenue. The Beltway was flooded in spots near Route 202.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Sep 22, 9:11 PM EST, 3 hours 49 minutes earlier.

Area forecast discussion, Sep 22, 9:11 PM EST, 3 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1011 PM EDT MON SEP 22 2003

UPDATED ZONES TO CHANGE SECOND PERIOD WORDING BUT PREVIOUS FCST
REASONING STILL THE SAME.

ROSA

PREVIOUS AFD ISSUED 921 PM...

PREVIOUS FCST IN GOOD SHAPE...WILL MAKE NO CHANGES TO PREVIOUS FCST
AND WATCHES. LATEST RDR IMAGERY SHOWS MDT TO HVY PRECIP OVR NRN VA
AND NCNTRL MD ATTM. RADR MOSAIC SHOWS ANOTHER AREA OF MDT TO HVY
RAINS OVR SRN VA AND WCNTRL NC HEADING THIS WAY. HEAVIEST RAINS
LIKELY TO FALL E OF THE BLUE RIDGE OVERNIGHT BASED ON LATEST RADR
TRENDS AND MODEL GUIDANCE. FFG IN THESE AREAS ARE SOMEWHAT HIGH
AROUND 2.0INS/HR. THINK WE COULD HANDLE TONIGHTS RAIN WITHOUT MUCH
OF A PROBLEM. ALTHOUGH NOT ANTICIPATING MUCH PROBLEMS W OF THE BLUE
RIDGE WILL LEAVE FFA AS IS WHERE SOILS STILL SATURATED FROM ISABEL
RAINS AND SOME ISOLD RUNOFFS PROBLEMS CAN NOT BE RULED OUT.

ROSA

PREVIOUS AFD...

.SHORT TERM (TONIGHT THROUGH WEDNESDAY):
...PERIOD OF HEAVY RAIN AND GUSTY SHOWERS OVERNIGHT...
...A FLOOD WATCH HAS BEEN POSTED FROM FREDERICK COUNTY MARYLAND
SOUTH TO NELSON COUNTY VIRGINIA AND WEST...

WATER VAPOR LOOP SHOWS THAT THE SOUTHERN STREAM HAS PHASED WITH THE
NORTHERN STREAM OVERNIGHT...WITH THE MIDWEST SYSTEM RAPIDLY
DEEPENING (-80 TO -110M 500MB HEIGHT FALLS OVER MIDWEST DURING THE
LAST 12HR). A STRONG DRY SLOT IS PUSHING THROUGH THE SOUTH CENTRAL
STATES...AS A POTENT 110KT 300MB JET BEGINS TO ROUND THE BASE OF THE
SLIGHTLY NEGATIVELY TILTING TROUGH. 925MB ANALYSIS SHOWS THE LOW
LEVEL COLD FRONT IS REALLY SHARPENING UP AS THE SYSTEM DEEPENS AND
ADVANCES TOWARDS THE ALREADY MOIST OHIO VALLEY. 12Z SURFACE ANALYSIS
DEPICTS A WARM FRONT EXTENDING FROM A LOW NEAR INDIANAPOLIS...ESE
TOWARDS CENTRAL VIRGINIA.

VAD WIND PROFILE AND 12Z IAD SOUNDING SHOW A MOIST SE FLOW BELOW
3KFT...WITH THE VAD WIND PROFILE SUGGESTING MOISTENING OF THE
MIDLEVELS IS CURRENTLY ONGOING.

SCATTERED CONVECTION MAY FORM THIS EVENING AHEAD OF THE COLD FRONT.
INCREASING TURBULENCE AS THE DEEPENING SYSTEM APPROACHES WILL ALLOW
FOR SOME MIXING AND POSSIBLE CONVECTION. IN ADDITION...A LOW LEVEL
BOUNDARY OVER NORTH CAROLINA IS PUNCHING NORTH AND MAY IMPACT THE
AREA AS WELL.

WITH THE RECENT ISABEL RAINS...WILL GO AHEAD AND POST A FLOOD WATCH
FOR OUR WESTERN ZONES. ONE TO TWO INCHES OF RAIN FROM THIS SYSTEM
WOULD POSE A THREAT FOR AREA STREAMS. ALSO EXPECTING GUSTY WINDS
WITH THE NARROW COLD FRONTAL RAIN BAND THAT WILL GO THOUGH
OVERNIGHT.

ONCE THE FRONT EXITS THE MID ATLANTIC EARLY TOMORROW...RESIDUAL
MOISTURE WILL DEVELOP INTO A BROKEN CU FIELD. NOTICEABLE WNW WINDS
WILL USHER IN A DRIER AIRMASS THROUGHOUT THE DAY.

A SMALL CRAFT ADVISORY WILL BE POSTED FOR THE CHESAPEAKE BAY AND
POTOMAC RIVER.

ROGOWSKI

EXTENDED...(TUESDAY NIGHT THROUGH MONDAY)...
FLOW OVER THE REGION BECOMES MORE AMPLIFIED BY 12Z THURSDAY AS
ANOTHER UPPER LOW OVER CANADA DIGS A LITTLE FURTHER SOUTH AND
TRANSLATES EAST. WEAK FRONT MOVES THROUGH LATE THURSDAY AND HIGH
PRESSURE BUILDS ACROSS THE REGION AGAIN FRIDAY. THE SURFACE HIGH
WILL BE EAST OF THE AREA FRIDAY NIGHT. THEN TROUGH OVER THE EASTERN
PART OF THE CONUS SHARPENS OVER THE WEEKEND. FLOW ALOFT SOUTHWEST
AGAIN...AND FRONT MOVES EAST OF THE AREA BY MONDAY.

WILL CARRY CHANCE POPS FOR THURSDAY AND THURSDAY NIGHT WITH THE NEXT
FROPA. MOISTURE NOT AS DEEP AS WITH SYSTEM FOR TONIGHT...BUT ENOUGH
MOISTURE AND OMEGA TO WARRANT CHANCE POPS. EXPECT CLOUDS TO LINGER
THROUGH EARLY FRIDAY. SOME DRYING INDICATED FOR FRIDAY NIGHT AND
EARLY SATURDAY...THEN SLOW MOVING LOW PRESSURE SYSTEM MOVES ACROSS
THERE AREA. WILL CARRY A CHANCE OF SHOWER SATURDAY AND SUNDAY AHEAD
OF THE NEXT SYSTEM.

.LWX...
DC...NONE.
MD...FLOOD WATCH THROUGH 4:00 AM FOR ZONES MDZ002>004.
VA...FLOOD WATCH THROUGH 4:00 AM FOR ZONES
     VAZ021...VAZ025>031...VAZ036>042...VAZ051.
WV...FLOOD WATCH THROUGH 4:00 AM FOR ZONES WVZ048>055.
MARINE...SMALL CRAFT ADVISORY FOR ALL WATERS.
Hazardous weather outlook, Sep 22, 2:45 PM EST, 10 hours 15 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-231000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
345 PM EDT MON SEP 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TONIGHT...
RAIN AND ISOLATED THUNDERSTORMS WILL MOVE OVER THE AREA TONIGHT.
SOME OF THE RAIN COULD BE LOCALLY HEAVY. A FLOOD WATCH IS IN EFFECT
IN THE MOUNTAINS AND FOOTHILLS. THERE COULD BE WIND GUSTS OF 30 TO
40 MPH IN THE HEAVIEST SHOWERS.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED.

RDH

The radar

The Sterling radar (KLWX), 56 km away, was scanning. The volume nearest the first event began at 20:40 UTC.

Open the radar archive at this moment

Event by event

5 flash flood, 5 flood, 4 heavy rain, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Frederick

When
September 23, 1:00 AM EST to 6:30 AM EST
Where
Frederick County, Countywide
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
39.472, -77.398 (the zone’s center; the record gives no point)

Numerous roads closed by flooding.

Flash Flood, Montgomery

When
September 23, 2:00 AM EST to 4:45 AM EST
Where
Montgomery County, Countywide
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
39.136, -77.204 (the zone’s center; the record gives no point)

Roads and low lying areas were flooded.

Heavy Rain, Washington

When
September 23, 3:00 AM EST to 6:00 AM EST
Where
Washington County, East Portion
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.604, -77.814 (the zone’s center; the record gives no point)

Heavy Rain, Baltimore City (C)

When
September 23, 3:00 AM EST to 6:00 AM EST
Where
Baltimore City (C) County, Countywide
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.290, -76.612 (the zone’s center; the record gives no point)

Heavy Rain, Harford

When
September 23, 3:00 AM EST to 6:00 AM EST
Where
Harford County, Countywide
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.536, -76.299 (the zone’s center; the record gives no point)

Flood, Montgomery

When
September 23, 4:00 AM EST to 9:00 PM EST
Where
Montgomery forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

Seneca Creek rose about 3 feet above flood stage.

Heavy Rain, Prince George'S

When
September 23, 4:00 AM EST to 7:00 AM EST
Where
Prince George'S County, Countywide
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.830, -76.847 (the zone’s center; the record gives no point)

Flash Flood, Carroll

When
September 23, 4:15 AM EST to 7:15 AM EST
Where
Carroll County, Countywide
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
39.563, -77.022 (the zone’s center; the record gives no point)

Numerous roads were flooded.

Flood, Montgomery

When
September 23, 4:45 AM EST to 4:40 PM EST
Where
Montgomery forecast zone
Reported by
FIRE DEPT/RESCUE SQUAD

Roads continued to be flooded.

Flash Flood, Anne Arundel

When
September 23, 5:00 AM EST to 10:00 AM EST
Where
Anne Arundel County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
38.994, -76.568 (the zone’s center; the record gives no point)

Several roads were flooded.

Flash Flood, Howard

When
September 23, 6:00 AM EST to 8:00 AM EST
Where
Howard County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
39.251, -76.931 (the zone’s center; the record gives no point)

Small streams and roads were flooded.

Flood, Frederick

When
September 23, 6:30 AM EST to 1:00 PM EST
Where
Frederick forecast zone
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
39.472, -77.398 (the zone’s center; the record gives no point)

Roads continued to be flooded.

Flood, Frederick

When
September 23, 6:45 AM EST to September 24, 12:30 PM EST
Where
Frederick forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.472, -77.398 (the zone’s center; the record gives no point)

The Monocacy River rose over 4 feet above flood stage.

Flood, Carroll

When
September 23, 7:15 AM EST to 4:10 PM EST
Where
Carroll forecast zone
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
39.563, -77.022 (the zone’s center; the record gives no point)

Roads continued to be flooded.

Thunderstorm Wind, Harford

When
September 23, 3:45 PM EST
Where
Harford County, Forest Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
39.583, -76.383

Numerous trees and a deck were damaged.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2003Every state in 2003This day in weather historyWarnings in Maryland, September 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5335294, 5335300, 5335302, 5335303, 5335304, 5335293, 5335305, 5335298, 5335301, 5335297, 5335296, 5335295, 5335292, 5335299, 5335306.